Advertisement

Local invariants of mappings of surfaces into three-space

  • Victor V. Goryunov

Abstract

Following Arnol’s and Viro’s approach to order 1 invariants of curves on surfaces [1, 2, 3, 20], we study invariants of mappings of oriented surfaces into Euclidean 3-space. We show that, besides the numbers of pinch and triple points, there is exactly one integer invariant of such mappings that depends only on local bifurcations of the image. We express this invariant as an integral similar to the integral in Rokhlin’s complex orientation formula for real algebraic curves. As for Arnold’s J + invariant [1, 2, 3], this invariant also appears in the linking number of two legendrian lifts of the image. We discuss a generalization of this linking number to higher dimensions.

Our study of local invariants provides new restrictions on the numbers of different bifurcations during sphere eversions.

Keywords

Bifurcation Diagram Triple Point Double Point Oriented Surface Plane Curf 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    V. I. Arnold, Plane curves, their invariants, perestroikas and classifications, Adv. Sov. Math. 21 (1994) 33–91Google Scholar
  2. [2]
    V. I. Arnold, Invariants and perestroikas of wave fronts on the plane, in: Singularities of smooth mappings with additional structures, Proc. V. A. Steklov Inst. Math. 209 (1995) 14–64 (in Russian)Google Scholar
  3. [3]
    V. I. Arnold, Topological invariants of plane curves and caustis, University Lecture Series 5 (1994) AMS, Providence, RIGoogle Scholar
  4. [4]
    V. I. Arnold, Exact lagrangian curves on a sphere —1: indices of points and of pairs of points with respect to hypersurfaces, Letter 4–1994, 8 April 1994Google Scholar
  5. [5]
    V. I. Arnold, V. V. Goryunov, O. V. Lyashko and V. A. Vassiliev, Singularities I. Local and global theory, Encyclopaedia of Mathematical Sciences 6, Dynamical Systems VI, Springer Verlag, Berlin a.o., 1993Google Scholar
  6. [6]
    V. I. Arnold, V. V. Goryunov, O. V. Lyashko and V. A. Vassiliev, Singularities II. Classification and Applications, Encyclopaedia of Mathematical Sciences 39, Dynamical Systems VIII, Springer Verlag, Berlin a.o., 1993Google Scholar
  7. [7]
    V. I. Arnold, S. M. Gusein-Zade and A. N. Varchenko, Singularities of differentiable maps, vol.I, Birkhäuser, Boston, 1985MATHGoogle Scholar
  8. [8]
    V. V. Goryunov, Monodromy of the image of a mappping C 2C 3, Funct. Anal. Appl. 25 (1991) no.3, 174–180MathSciNetMATHCrossRefGoogle Scholar
  9. [9]
    N. Max and T. Banchoff, Every sphere eversion has a quadruple point, in: Contributions to Analysis and Geometry, The Johns Hopkins University Press, Baltimore and London, 1981, 191–209Google Scholar
  10. [10]
    D. Mond, On the classification of germs of maps from R 2 to R 3 Proc. London Math. Soc. 50 (1985) no.2, 333–369MathSciNetMATHCrossRefGoogle Scholar
  11. [11]
    F. Pham, Introduction à l’étude topologique des sinqularités de Landau, Gauthier-Villars, Paris, 1967Google Scholar
  12. [12]
    V. A. Rokhlin, Complex orientations of real algebraic curves, Funct. Anal. Appl. 8 (1974) no.4, 331–334MATHCrossRefGoogle Scholar
  13. [13]
    V. A. Rokhlin, Complex topological characteristics of real algebraic curves, Russian Math. Surveys 33 (1978) no.5, 85–98MathSciNetMATHCrossRefGoogle Scholar
  14. [14]
    R. W. Sharpe, On the ovals of evendegree plane curves, Mich. Math. J. 22 (1976) no.3, 285–288MathSciNetMATHCrossRefGoogle Scholar
  15. [15]
    S. Smale, A classification of immersions of the two-sphere, Trans. AMS 90 (1959) 281–290MathSciNetMATHCrossRefGoogle Scholar
  16. [16]
    S. Smale, The classification of immersions of spheres in Euclidean spaces, Ann. Math. 69 (1959) no.2, 327–344MathSciNetMATHCrossRefGoogle Scholar
  17. [17]
    V. A. Vassiliev, Cohomology of knot spaces, Adv. Sov. Math. 1 (1990) 23–69, AMS, Providence, RIGoogle Scholar
  18. [18]
    V. A. Vassiliev, Complements of discriminants of smooth maps: topology and applications, AMS, Providence, RI, 1992Google Scholar
  19. [19]
    O. Y. Viro, Some integral calculus based on Euler characteristics, LNM 1346 (1988) 127–138, SpringerGoogle Scholar
  20. [20]
    O. Y. Viro, First degree invariants of generic curves on surfaces, Preprint 1994:21, Dept. of Maths., Uppsala UniversityGoogle Scholar

Copyright information

© Birkhäuser Boston 1997

Authors and Affiliations

  • Victor V. Goryunov
    • 1
    • 2
  1. 1.Department of Mathematical Sciences, Division of Pure MathematicsThe University of LiverpoolLiverpoolUK
  2. 2.Department of Applied MathematicsMoscow Aviation InstituteMoscowRussia

Personalised recommendations